My SSDI Story part 3

The next few months weren’t too bad mentally, but I had started taking the atypical anti-psychotic Zyprexa in the spring. Today it is notorious for causing extreme weight gain and encouraging the development of diabetes. In the end I gained 70 pounds on the drug — very damaging to my self-esteem! I don’t remember much more about that year (the reason will be evident shortly), but in the fall the depression began again. In November or possibly December I
went inpatient for the first of many times throughout the next five months. I just couldn’t stay out — I was not safe. My pdoc (psychiatrist) tried different medications; nothing helped. Eventually we tried ECT — shock treatments. Even those did not lift my mood, although they did erase portions of my
memory.

After the ECT, the pdoc sent me home, mentioning the possible need of a stay in the state hospital since I was not responding to treatment. Needless to say I was terrified! The next time, I went to a different hospital but it was a very bad situation. My friend indicated that perhaps I should move back home and live with my mom, and since my mom was willing, this was what I did. After that I returned to the hospital only once then had two years without being inpatient.

In the meantime, I applied for Social Security Disability, since it was obvious that working was out of the question.

Advertisements

April 26, 2009 at 5:52 am Leave a comment

Bipolar Disorder and Women’s Health

A recent review of published literature revealed that bipolar disorder and its treatment are associated with reproductive and metabolic abnormalities in women. In particular, treatment with valproate (Depakote) was correlated with hormone changes and increased risk of polycystic ovary syndrome (pcos).

The hypothalamus and the pituitary gland in the brain interact with the gonads (reproductive organs) in a feedback loop to control the production of estrogen, progesterone, testosterone, and related hormones. The hypothalamus is a brain structure associated with emotion, which probably explains its significance in this process.

Treatment with Depakote is also related to increased risk of insulin resistance and diabetes, liver dysfunction, and pancreatitis. The use of the drug (like all medications) must be determined by balancing the positive effects with the potential negative effects.

I may be frying my liver and subjecting myself to fluctuating hormone levels, but right now, I know that I need my Depakote!

April 25, 2009 at 6:13 am 1 comment

My SSDI Story part 2

It was the additional weekend job that finally broke me. I could barely manage to go to work, and when I did go I was nervous and agitated. I fell down a staircase at the preschool and injured my knee, requiring arthroscopic surgery. At the same time my depression became acute and I was suicidal. I spent much of my time with a friend of mine because I was afraid to be alone.

One night I took an overdose of tranquilizers — just enough to make me sick. The next day my therapist found out, and she instructed my friend to take me to the emergency room.

I was in a severe psychotic depression by this time, which led to my first inpatient stay in a mental hospital (and my only involuntary admission). After a week in the hospital, I returned to my friend’s home and she helped me move out of my apartment. I was nervous about getting another job, but about six weeks later I started a temp job that ended up lasting about 16 months. The first half of that period I worked for the temp agency, then the company hired me directly.

I was the assistant to an administrative assistant, and she was a kind and friendly person. If she had not been patient as well, I would not have lasted a month. But it was summer before I had another manic episode and I was able to conceal it most of the time. It appeared occasionally in the form of unexpected insolence. I could tell she didn’t know what to make of it, but she didn’t question me.

Of course, as day follows night, depression follows mania, and once again I was suicidal. My boss had been depressed herself in the past and when I told her how I felt, she told me to go home and call the doctor. That was the last day I worked.

I went back to the mental hospital, then remained out on short-term disability, possibly a little longer than absolutely necessary. Meanwhile there were massive layoffs at the company and my boss herself was laid off. I returned from disability for only one day, so that they could give me my pink slip.

April 25, 2009 at 5:49 am Leave a comment

Depakote and Suicidal Ideation

If you haven’t already heard — research suggests a link between Depakote and an increase in suicidal ideation. This may be in the form of frequent thoughts about death, wanting to die, planning suicide, or active suicide. It is not clear yet why Depakote would have this effect.

Personally, I have taken Depakote steadily for 12 years (well, except when I stopped my meds ;-)) and I have not noticed any increase in suicidal ideation, either on regular doses or when my dosage was raised. I think the increase is more likely when you first start on Depakote, or when the dose is titrated upward. Doctors and patients should be especially alert at these times for any signs of trouble.

April 24, 2009 at 9:40 am Leave a comment

My SSDI Story part 1

I was first diagnosed with bipolar disorder in 1997, after a personality test resulted in referral to a psychiatrist. But it was not until 2 years later that the episodes began to seriously affect my ability to work, and I decided to seek out SSDI, or Social Security Disability Insurance.

Somehow, I had always been able to “scrape by” with excuses before then. Mania inspired me to overcommit (I believed I could do anything when I was manic), but the inevitably ensuing depression proved me unequal to my promises. People get tired of hearing excuses after awhile, and I was tired of making them. I felt guilty and ashamed for continually letting others down when they were counting on me.

In early 1999, I was “strongly encouraged to resign” from my position as
research assistant in the study of child language disorders. At the time I was supposed to be working 20 hours a week in my assistantship, 20 hours a week as a speech-language pathologist in my local school district, plus a regular load of doctoral courses. Looking back, I’m surprised I didn’t break down then!

In some ways, losing the assistantship was a relief. But the consequences weren’t — I had to move from my school-owned apartment, I couldn’t pay my bills with just one job so I took extra speech pathology work, and there was no time left for courses so I dropped out (besides, I absolutely could not face that professor again).

I managed that way for several months, until the end of summer — and my school salary — approached. I had not been offered another school district contract; apparently my performance in that job was as dismal as in the assistantship. I had to find a new job, so I began teaching 4-year-old preschool. Twenty children, one teacher, at $10 an hour. Much better than minimum wage, of course, but very stressful and still not enough to pay the bills.
— to be continued —

April 21, 2009 at 2:12 pm Leave a comment

Good News Regarding Depakote

If you are one of the many bipolar individuals who, like me, take a form of Depakote (valproic acid or VPA) to manage your moods, here’s some potentially good news. A recent research study on mice indicated that valproate may prevent and/or treat Alzheimer’s disease. A hallmark finding in Alzheimers is the presence of plaques on brain cells. These plaques are made of amyloid beta-protein, a substance that is not fully understood at this time. However, the research with mice suggests that VPA inhibits the formation of this protein.
If this finding holds true for humans as well, then those of us who take Depakote will get an extra bonus as it reduces our chances of developing Alzheimer’s!

November 6, 2008 at 3:31 am 1 comment

And they’re off!

NaNoWriMo has officially begun! I have 2095 words under my belt — er, actually on the computer screen — at present. The calendar doesn’t show it because their verification robots are not online yet. Still, I’m feeling good so far. I did spend some time planning it out. And of course being hypomanic doesn’t hurt, hehe.

This is the front cover — so far at least. I think it’s a little cheesy myself.

Finally, here’s an icon I got off LJ:

November 1, 2008 at 12:21 am Leave a comment

Older Posts


Recent Posts

The WeatherPixie